Texas, 2018

Drought in Texas, March 16 to 29, 2018

March 16 to 29, 2018 · NWS CRP · 2 events in 2 counties and zones

Severe drought conditions developed over the northern portions of the Brush Country during the latter half of the month. The drought conditions were alleviated by heavy rains on the 28th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Severe drought conditions developed over the northern portions of the Brush Country during the latter half of the month. The drought conditions were alleviated by heavy rains on the 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 15, 11:45 PM CST, 15 minutes earlier.

Area forecast discussion, Mar 15, 11:45 PM CST, 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Corpus Christi TX
1245 AM CDT Fri Mar 16 2018

.DISCUSSION...

See .AVIATION discussion for 06Z TAFs.

&&

.AVIATION...

As low level jet kicks up, should see an improvement in CIGs with
MVFR conditions expected at the terminals by 12Z. Surface trough
will move into South Texas today, resulting in more of a southwest
wind and diminishing moisture. As a result, will see improved CIGS
with VFR conditions by 18Z all but KVCT (by 20Z there). With near
surface winds veering, we should not see much if anything in
rainfall (perhaps a weak shower early at KCRP or later at KVCT but
confidence too low for even a VCSH). Sea-breeze will back winds
back to the SE at KCRP and KALI late in the afternoon with more
easterly winds at KLRD after 17/00Z. CIGS MVFR or IFR return by
the end of the terminal forecast all but KLRD with some BR likely
at KVCT as well.

&&

.PREVIOUS DISCUSSION... /Issued 936 PM CDT Thu Mar 15 2018/

DISCUSSION...

Made updates to temps and POPs to reflect current trends. Did
cool overnight lows for a few locations, but lowest temps should
be experienced early in the night, especially across the eastern
zones as an increase in moisture through the night should allow
temps to warm slightly. Removed 20 POPs but continued wording of
light rain as isentropic flow continues to produce light
rain/drizzle this evening. Little accumulation, mainly traces if
anything, is being reported.

PREVIOUS DISCUSSION... /Issued 710 PM CDT Thu Mar 15 2018/

DISCUSSION...

Updated for the 00Z Aviation Discussion.

AVIATION...

Patchy light drizzle across S TX this evening is expected to
diminish through the night. MVFR CIGs expected to continue
overnight (late tonight for LRD) with possible IFR at times.
Weakening SE winds this evening will take on a more S-SW
direction overnight. A dry line is expected to approach western
areas, mainly affecting LRD, with N-ly winds with CIGs lifting
and clearing to VFR. Should see CIGs lift farther east but may
continue with BKN around 3500 FT, with further scattering at ALI.
With the passage of the sea breeze at ALI-CRP, winds should turn
back out of the SE around 21Z. Winds should remain rather S-ly at
VCT. With the dry line moving in from the west and the sea breeze
from the east, there may be enough convergence for isolated
convective activity along the boundaries in the afternoon,
although capping may be strong still which would hinder
development. At this time, will not include in TAFs as confidence
in development and location of development is low.

PREVIOUS DISCUSSION... /Issued 313 PM CDT Thu Mar 15 2018/

SHORT TERM (Tonight through Friday Night)...

Very weak echoes showing up on radar this afternoon across eastern
portions of the CWA. This trend is expected to continue this evening
with very light precip shifting more over the NE CWA through the
night as the upper level jet swings east across the region. Precip
forecast for Fri is a bit tricky. Moisture/PWAT values should be
sufficient for precip, especially as the environment destabilizes
and the cap weakens. In addition, a dryline will shift east across
the CWA, providing low level convergence. Very warm temps are
expected across the western CWA as a result of a west to northwest
flow and much drier airmass. This should help the sea breeze to
develop and push inland, running into the dryline and producing mod
to strong convergence. Am expecting these combined features to be
enough for iso shra/tsras Fri, but did not go any higher than a 20
pop due to the cap and limited upper support. Models show some
drying Fri night in the mid/upper levels resulting in a good
environment for fog late fri night.

Winds across the waters are expected to strengthen tonight to
moderate levels in response to a strengthening low level jet. Winds
across the offshore waters may briefly approach advisory levels and
will need to be monitored.

LONG TERM (Saturday through Thursday)...

There will be limited rain chances mainly over the coastal plains
into the coastal waters over the weekend. As the upper low moves
across the northwest United States this weekend with the upper
trough extending southward drifting across the Great Basin into the
southern Rockies, a couple of short wave troughs will move out of
Mexico into Texas. The first short wave trough will be north of the
area as it moves across southwest Texas into north Texas on
Saturday. Adequate moisture over the coastal plains could lead to
isolated convection. The next short wave trough will kick out into
the southern plains more to the south. Could see coverage of
convection a little better over the Victoria Crossroads Sunday and
will go with low end chance PoPs in this area. The short wave trough
moving out of the Rockies Sunday night expected to form into a low
over Kansas/Oklahoma Monday morning. This upper low will move to the
east while a cold front is expected to slowly push through the area
during the day Monday. Will be cooler and drier Tuesday as high
pressure builds into the area. Onshore flow will develop by
Wednesday as the ridge moves to the east with slow warming trend
through Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    66  82  68  83  66  /  10  10  20  20  10
Victoria          65  81  67  82  64  /  10  20  20  30  20
Laredo            67  93  68  94  65  /  10  10  10  10  10
Alice             67  87  67  88  65  /  10  10  20  20  10
Rockport          67  77  68  77  67  /  10  20  20  20  10
Cotulla           65  90  66  91  61  /  10  10  20  20  20
Kingsville        68  85  68  86  65  /  10  10  20  20  10
Navy Corpus       67  78  68  78  68  /  10  10  20  20  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

GW/86...AVIATION
Hazardous weather outlook, Mar 15, 3:53 AM CST, 20 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
453 AM CDT Thu Mar 15 2018

TXZ229>234-239>247-161000-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
453 AM CDT Thu Mar 15 2018

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

A moderate risk of rip currents will occur today along Gulf facing
beaches. Otherwise, no hazardous weather is expected at this
time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-161000-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
453 AM CDT Thu Mar 15 2018

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

Wind conditions may flirt with Small Craft Advisory levels
tonight. Otherwise, no hazardous weather is expected at this
time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Live Oak

When
March 16, 12:00 AM CST to March 29, 12:00 AM CST
Where
Live Oak forecast zone
Reported by
Drought Monitor
Coordinates
28.351, -98.125 (the zone’s center; the record gives no point)

Severe drought developed over northern portions of Live Oak County during the latter half of the month. The drought was alleviated by heavy rains on the 28th.

Drought, McMullen

When
March 16, 12:00 AM CST to March 29, 12:00 AM CST
Where
McMullen forecast zone
Reported by
Drought Monitor
Coordinates
28.353, -98.568 (the zone’s center; the record gives no point)

Severe drought developed over eastern half of McMullen County during the latter half of the month. The drought was alleviated by heavy rains on the 28th.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746700, 746701.